Alert archive / Kansas / Flash Flood Warnings in 1999
Flash Flood Warning 22, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jul 1, 1999, 12:58 AM CDT for Saline County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 1999, 12:58 AM CDT (05:58 UTC)
- Expired
- Jul 1, 1999, 7:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Saline County, KS
The radar
The Topeka radar (KTWX), 125 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 312 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 010603 FFWICT KSC169-011200- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 1258 AM CDT THU JUL 1 1999 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLOOD WARNING FOR... EASTERN SALINE COUNTY IN CENTRAL KANSAS * UNTIL 700 AM CDT * AT 1258 AM CDT A TRAINED WEATHER SPOTTER REPORTED FLOODING ALONG THE GYPSUM CREEK NEAR GYPSUM. AT 1230 AM THE RIVER STAGE ALONG THE GYPSUM CREEK AT GYPSUM WAS 17.2 FEET AND RISING. FLOOD STAGE AT GYPSUM IS 15.0 FEET. THOSE THAT LIVE ALONG THE GYPSUM CREEK CAN EXPECT FLOODING TO CONTINUE THROUGH THE MORNING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. HYSELL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 4:23 PM CDT, 8 hours 35 minutes earlier.
Area forecast discussion, Jun 30, 4:23 PM CDT, 8 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 423 PM CDT WED JUN 30 1999 ...LATE DUE TO PROBLEMS WITH ICWF/AWIPS... ONGOING SVR WX SO I WILL BE BRIEF. BOUNDARY LINGERING ACROSS FCST AREA WITH AREA OF TSRA TRAVELLING SOUTHEAST ALONG IT. EXPECT MORE STORMS TO DEVELOP TO THE NORTHWEST LATER. THEREFORE...EXPECT TSRA CHANCES THIS EVENING AS WELL AS LATER. THOUGHT ABOUT ISSUING A FLASH FLOOD WATCH FOR SCEN AND SE TONIGHT BUT HAVE HELD OFF FOR NOW. MAY REGRET THAT DISCISSION LATER THOUGH. WILL EXPECT TSRA CHANCES TO PERSIST THROUGH THE NEXT SEVERAL DAYS AS WELL. MAIN STATIONARY FRONT WILL GENERALLY REMAIN IN THE AREA ALONG WITH SEVERAL OUTFLOW BOUNDARIES. UNSTABLE ATMOSPHERE ALSO REMAINS IN PLACE. TEMPERATURES WILL REMAIN ON THE WARM SIDE WITH DEWPOINTS AROUND THE 70 DEGREE MARK. THE HIGH MOISTURE SHOULD KEEP HIGH TEMPS FROM REALLY GETTING OUT OF HAND THROUGH THE NEXT 36 HRS. WILL CONTINUE THE WARMING TREND THOUGH AS RIDGE BUILDS OVER THE WEEKEND. FCSTID = 07/NRR ICT 68 88 70 93 / 60 30 30 20 HUT 67 87 70 95 / 60 30 30 20 EWK 68 88 70 94 / 60 30 30 20 EQA 68 88 70 92 / 60 30 30 20 WLD 68 89 71 93 / 60 30 30 20 RSL 66 88 67 95 / 40 20 30 20 GBD 66 88 67 95 / 40 20 30 20 SLN 67 88 69 93 / 40 20 30 20 MPR 67 88 69 93 / 40 20 30 20 CFV 69 87 70 91 / 60 30 30 20 CNU 69 86 70 92 / 60 30 30 20 K88 69 85 70 92 / 60 30 30 20 .ICT...NONE.
In the hours before
Special weather statement, Jun 30, 7:35 PM CDT, 5 hours 23 minutes before
KSZ047-050>052-010135- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 735 PM CDT WED JUN 30 1999 ...TORNADO WATCH 498 HAS BEEN CANCELLED FOR CENTRAL KANSAS... TORNADO WATCH 498 WHICH WAS ISSUED AT 200 PM FOR BARTON, RICE, MCPHERSON AND MARION COUNTIES OF CENTRAL KANSAS HAS BEEN CANCELLED. SCATTERED THUNDERSTORMS MAY REDEVELOP LATER THIS EVENING OVER CENTRAL KANSAS BUT ARE NOT EXPECTED TO BECOME SEVERE. ES
Special weather statement, Jun 30, 7:35 PM CDT, 5 hours 23 minutes before
KSZ047-050>052-010135- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 735 PM CDT WED JUN 30 1999 ...TORNADO WATCH 498 HAS BEEN CANCELLED FOR CENTRAL KANSAS... TORNADO WATCH 498 WHICH WAS ISSUED AT 200 PM FOR BARTON, RICE, MCPHERSON AND MARION COUNTIES OF CENTRAL KANSAS HAS BEEN CANCELLED. SCATTERED THUNDERSTORMS MAY REDEVELOP LATER THIS EVENING OVER CENTRAL KANSAS BUT ARE NOT EXPECTED TO BECOME SEVERE. ES
Special weather statement, Jun 30, 8:00 PM CDT, 4 hours 58 minutes before
KSZ067>069-082-083-091>093-010200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 800 PM CDT WED JUN 30 1999 ...TORNADO WATCH 498 HAS EXPIRED FOR SOUTH CENTRAL KANSAS... TORNADO WATCH 498 HAS EXPIRED FOR ALL OF SOUTH CENTRAL KANSAS... HOWEVER TORNADO WATCH 500 HAS BEEN ISSUED UNTIL 1 AM CDT FOR SOUTHERN PORTIONS OF SOUTH CENTRAL KANSAS. HARPER...SUMNER AND COWLEY COUNTIES ARE INCLUDED IN TORNADO WATCH NUMBER 500. MRU
Special weather statement, Jun 30, 8:00 PM CDT, 4 hours 58 minutes before
KSZ067>069-082-083-091>093-010200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 800 PM CDT WED JUN 30 1999 ...TORNADO WATCH 498 HAS EXPIRED FOR SOUTH CENTRAL KANSAS... TORNADO WATCH 498 HAS EXPIRED FOR ALL OF SOUTH CENTRAL KANSAS... HOWEVER TORNADO WATCH 500 HAS BEEN ISSUED UNTIL 1 AM CDT FOR SOUTHERN PORTIONS OF SOUTH CENTRAL KANSAS. HARPER...SUMNER AND COWLEY COUNTIES ARE INCLUDED IN TORNADO WATCH NUMBER 500. MRU
Special weather statement, Jun 30, 11:04 PM CDT, 1 hour 54 minutes before
KSZ091>093-098-010500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1104 PM CDT WED JUN 30 1999 ...TORNADO WATCH #500 HAS BEEN CANCELLED FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS... TORNADO WATCH #500 IS NO LONGER IN EFFECT FOR HARPER...SUMNER... COWLEY AND CHAUTAUQUA COUNTIES. THE THUNDERSTORMS WHICH PROMPTED THE TORNADO WATCH FOR PORTIONS OF SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS HAVE EXITED AREA AND THE TORNAD~O WATCH HAS BEEN CANCELLED. THE THREAT FOR SEVERE WEATHER HAS DIMINISHED AT THIS TIME...ALTHOUGH FURTHER THUNDERSTORM DEVELOPMENT IS POSSIBLE DURING THE OVERNIGHT HOURS. MRU
Special weather statement, Jun 30, 11:04 PM CDT, 1 hour 54 minutes before
KSZ091>093-098-010500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1104 PM CDT WED JUN 30 1999 ...TORNADO WATCH #500 HAS BEEN CANCELLED FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS... TORNADO WATCH #500 IS NO LONGER IN EFFECT FOR HARPER...SUMNER... COWLEY AND CHAUTAUQUA COUNTIES. THE THUNDERSTORMS WHICH PROMPTED THE TORNADO WATCH FOR PORTIONS OF SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS HAVE EXITED AREA AND THE TORNAD~O WATCH HAS BEEN CANCELLED. THE THREAT FOR SEVERE WEATHER HAS DIMINISHED AT THIS TIME...ALTHOUGH FURTHER THUNDERSTORM DEVELOPMENT IS POSSIBLE DURING THE OVERNIGHT HOURS. MRU
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 5:08 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 67 min |
| Jul 1, 6:07 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 63 min |
| Jul 1, 6:11 AM CDT | Flash Flood Warning | ICT | Harper | 4 hr |
| Jul 1, 6:38 AM CDT | Flash Flood Warning | ICT | Sumner | 4 hr |
| Jul 1, 6:43 AM CDT | Flash Flood Warning | ICT | Saline | 3 hr |
| Jul 1, 7:19 AM CDT | Flash Flood Warning | ICT | Cowley | 4 hr |
| Jul 1, 7:55 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 65 min |
| Jul 1, 8:40 AM CDT | Flash Flood Warning | ICT | Chautauqua | 3 hr |
| Jul 1, 8:44 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 46 min |
| Jul 1, 9:08 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 52 min |
| Jul 1, 9:14 AM CDT | Flash Flood Warning | ICT | Labette, Montgomery | 3 hr |
| Jul 1, 11:20 AM CDT | Flash Flood Warning | ICT | Chautauqua | 2 hr |
| Jul 1, 11:50 AM CDT | Flash Flood Warning | ICT | Montgomery | 2 hr |
| Jul 1, 6:02 PM CDT | Flash Flood Warning | ICT | Johnson | 12 hr |
Nearby
Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.